Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2012, 7:17 PM CDT for 4 counties in Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 7:17 PM CDT (00:17 UTC)
- Expired
- Apr 5, 2012, 8:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 7:45 PM CDT | TSTM WND DMG | Elmore, AL | A TREE WAS REPORTED DOWN ACROSS MERCER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
990
WUUS54 KBMX 060017
SVRBMX
ALC001-051-085-101-060100-
/O.NEW.KBMX.SV.W.0108.120406T0017Z-120406T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUTAUGA COUNTY IN ALABAMA...
ELMORE COUNTY IN EAST CENTRAL ALABAMA...
NORTHEASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 800 PM CDT
* AT 715 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WELONA TO 5 MILES NORTH OF PRATTVILLE
TO GARDNER ISLAND...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILLBROOK...PRATTVILLE...WETUMPKA...MONTGOMERY...TALLASSEE...
BOOTH...MULBERRY AND WEOKA MILLS.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 164 THROUGH 193...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 16...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3240 8685 3242 8683 3244 8686 3250 8689
3251 8689 3257 8656 3271 8647 3271 8641
3275 8641 3277 8633 3275 8631 3276 8609
3268 8591 3250 8589 3248 8587 3245 8589
3245 8599 3242 8602 3231 8596 3220 8643
TIME...MOT...LOC 0017Z 294DEG 31KT 3274 8631 3253 8645
3247 8682
$$
GRANTHAM1 follow-up statement
049
WWUS54 KBMX 060038
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT THU APR 5 2012
ALC085-060047-
/O.CAN.KBMX.SV.W.0108.000000T0000Z-120406T0100Z/
LOWNDES AL-
738 PM CDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOWNDES COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3231 8647 3234 8649 3249 8673 3255 8656
3266 8639 3275 8633 3275 8607 3268 8591
3250 8589 3247 8587 3245 8589 3245 8599
3242 8602 3231 8597 3222 8635
TIME...MOT...LOC 0037Z 283DEG 36KT 3272 8611 3251 8625
3246 8662
$$
ALC001-051-101-060100-
/O.CON.KBMX.SV.W.0108.000000T0000Z-120406T0100Z/
ELMORE AL-MONTGOMERY AL-AUTAUGA AL-
738 PM CDT THU APR 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
AUTAUGA...NORTHERN MONTGOMERY AND ELMORE COUNTIES UNTIL 800 PM CDT...
AT 734 PM CDT...DOPPLER RADAR AND SEVERAL REPORTS CONTINUES TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM EQUALITY TO ELMORE TO
AUTAUGAVILLE...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
WETUMPKA...MILLBROOK...PRATTVILLE...MONTGOMERY...COOSADA...
DEXTER...SANTUCK...BOB WOODRUFF LAKE...BLUE RIDGE AND AUTAUGA
COUNTY AIRPORT.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 164 THROUGH 186...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 16...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3231 8647 3234 8649 3249 8673 3255 8656
3266 8639 3275 8633 3275 8607 3268 8591
3250 8589 3247 8587 3245 8589 3245 8599
3242 8602 3231 8597 3222 8635
TIME...MOT...LOC 0037Z 283DEG 36KT 3272 8611 3251 8625
3246 8662
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:06 PM CDT, 11 minutes earlier.
Area forecast discussion, Apr 5, 7:06 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 706 PM CDT THU APR 5 2012 .UPDATE... FOR AVIATION. && .AVIATION... 00Z TAF DISCUSSION. MAIN UPDATES FOR THIS PACKAGE WILL BE CONTINUED TIMING FOR SECOND ROUND OF STORMS WITH LINE OF TSRA THAT IS MOVING ACROSS I65 CORRIDOR EASTWARD AS WE SPEAK. STORMS SHOULD BE OUT OF ALABAMA BEFORE MIDNIGHT. GUSTY WINDS AND HAIL ARE POSSIBLE IN THE STRONGER STORMS. VFR DURING THE DAY ON THURSDAY IN THE WAKE OF THE UPPER LOW. 08/MNK && .PREV DISCUSSION... /ISSUED 100 PM CDT THU APR 5 2012/ UPDATE... FORECAST UPDATE. DISCUSSION... UPDATING FORECAST TO REMOVE A FEW MORE WARNINGS FROM WATCH...BIBB...PERRY AND MARENGO. OUT SHORTLY. PREV DISCUSSION... /ISSUED 1227 PM CDT THU APR 5 2012/ DISCUSSION... MCS/SQUALL LINE CONTINUES TO MOVE ACROSS CENTRAL ALABAMA AND SHOULD BE NEAR THE GEORGIA STATE LINE BETWEEN 3 TO 4 PM. SURFACE HEATING AHEAD OF THE LINE SHOULD ALLOW IT STORMS TO CONTINUE TO BE STRONG TO SEVERE AT TIMES. REMOVED SEVERAL COUNTIES FROM THE WESTERN PART OF THE WATCH AS THE THREAT FOR THE NEXT FEW HOURS HAS ENDED. ADDED COUNTIES IN THE EAST AS THE LINE IS EXPECTED TO MAINTAIN INTENSITY ACROSS THE STATE. ADDITIONAL DEVELOPMENT IS CURRENTLY TAKING PLACE NEAR THE UPPER LOW IN NORTHWEST MISSISSIPPI ALONG THE COLD FRONT. MID LEVEL DRY SLOT AND CLEARING IS WORKING IN TO THE WESTERN PART OF ALABAMA AND WILL ALLOW FOR SURFACE HEATING IN THE WAKE OF THE MCS. EXPECT ISOLATED STRONG TO SEVERE THUNDERSTORMS TO AFFECT THE NORTHWEST PART OF THE AREA LATE THIS AFTERNOON AND SPREAD SOUTHEASTWARD ACROSS THE FORECAST AREA IN ASSOCIATION WITH THE COLD CORE UPPER LOW. HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS AS 500 MB TEMPS OF -17 TO -19 C MOVE OVER THE NORTHERN HALF OF THE STATE. THESE STORMS MAY LAST UNTIL A FEW HOURS AFTER SUNSET BEFORE WEAKENING. DID NOT UPDATE MUCH OF THE FORECAST BEYOND THE TONIGHT PERIOD DUE TO ONGOING WEATHER. A GLANCE AT THE 12Z GFS SHOWS NO MAJOR CHANGES ARE NECESSARY FOR THE EXTENDED AS COOLER AND DRIER NORTHWEST FLOW CONTINUES INTO NEXT WEEK. GRANTHAM/87 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 71 46 74 48 / 60 10 0 0 0 ANNISTON 52 72 47 74 49 / 60 10 0 0 0 BIRMINGHAM 49 73 49 74 51 / 60 10 0 0 0 TUSCALOOSA 51 74 49 76 50 / 60 0 0 0 0 CALERA 50 71 51 75 51 / 60 10 0 0 0 AUBURN 55 71 48 73 47 / 40 10 0 0 0 MONTGOMERY 54 76 51 76 50 / 40 10 0 0 0 TROY 55 75 50 74 48 / 20 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/87
Hazardous weather outlook, Apr 5, 4:08 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 408 PM CDT THU APR 5 2012 ALZ011>015-017>050-062100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 408 PM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT FOR ALL OF CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...ALONG WITH A SECONDARY THREAT OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES CONTINUES TO BE MINIMAL. THE SEVERE WEATHER THREAT SHOULD COME TO AN END FOR ALL OF CENTRAL ALABAMA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THROUGH MIDNIGHT. 08/MNK
In the hours before
Special weather statement, Apr 5, 6:25 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT THU APR 5 2012
ALZ034-060030-
BIBB AL-
625 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 730 PM CDT...
AT 625 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA NATIONAL FOREST...OR 7 MILES SOUTHEAST OF
CENTREVILLE...MOVING EAST AT 35 MPH. ADDITIONAL WIND GUSTS WILL MOVE
INTO NORTHWESTERN BIBB COUNTY FROM THUNDERSTORM OUTFLOWS TO THE
NORTH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAWLEY...
ASHBY...
BRIERFIELD IRONWORKS PARK...
SIX MILE...
MARVEL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3301 8732 3312 8729 3313 8720 3320 8720
3322 8717 3324 8713 3322 8711 3325 8708
3325 8703 3317 8702 3316 8697 3310 8697
3305 8688 3284 8688 3283 8731 3287 8732
3288 8742 3300 8742
TIME...MOT...LOC 2325Z 262DEG 32KT 3292 8701
75Special weather statement, Apr 5, 6:28 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT THU APR 5 2012
ALZ025-060015-
SHELBY AL-
628 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 715 PM CDT...
AT 628 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRFIELD TO BEVILLE LOCK
AND DAM...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HELENA...
PELHAM...
ALABASTER...
MONTEVALLO...
CHELSEA...
&&
LAT...LON 3347 8638 3344 8638 3308 8669 3310 8697
3316 8697 3317 8702 3324 8703 3327 8694
3333 8688 3333 8684 3336 8682 3337 8678
3341 8675 3342 8672 3347 8667 3347 8661
3351 8657
TIME...MOT...LOC 2328Z 276DEG 37KT 3349 8690 3319 8723
75Local storm report, Apr 5, 6:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL FULTONDALE 33.62N 86.80W
04/05/2012 E0.50 INCH JEFFERSON AL AMATEUR RADIO
&&
MBAERLocal storm report, Apr 5, 6:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL FULTONDALE 33.62N 86.80W
04/05/2012 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
MBAERLocal storm report, Apr 5, 6:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL ALABASTER 33.25N 86.82W
04/05/2012 M1.00 INCH SHELBY AL AMATEUR RADIO
&&
MBAERLocal storm report, Apr 5, 7:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL N CALERA 33.10N 86.75W
04/05/2012 M0.50 INCH SHELBY AL NWS EMPLOYEE
NWS BMX
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:14 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby | 32 min |
| Apr 5, 7:20 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 40 min |
| Apr 5, 7:52 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 38 min |
| Apr 5, 7:58 PM CDT | Special Weather Statement | BMX | Elmore, Lee, Macon | 62 min |
| Apr 5, 9:00 PM CDT | Special Weather Statement | BMX | DeKalb | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.